Hail, Baltimore
- When
- July 10, 1:28 PM EST
- Where
- Baltimore County, 0.27 mi NNE of Fullerton
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 39.373, -76.518
A upper level disturbance moved across the region while a surface trough was across the Mid-Atlantic. Warm and humid conditions led to a unstable atmosphere and showers and thunderstorms formed across the Potomac Highlands.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A upper level disturbance moved across the region while a surface trough was across the Mid-Atlantic. Warm and humid conditions led to a unstable atmosphere and showers and thunderstorms formed across the Potomac Highlands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 10, 1:12 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 212 PM EDT THU JUL 10 2014 .SYNOPSIS... HIGH PRESSURE WILL REMAIN OVER THE ATLANTIC THROUGH THE WEEKEND WHILE A SURFACE TROUGH REMAINS OVERHEAD. A COLD FRONT WILL APPROACH THE AREA MONDAY BEFORE PASSING THROUGH LATER TUESDAY. HIGH PRESSURE WILL RETURN FOR THE MIDDLE PORTION OF NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... CURRENT ANALYSIS SHOWS A SURFACE TROUGH NEAR THE INTERSTATE 95 CORRIDOR THIS AFTERNOON. AN UPPER-LEVEL TROUGH IS APPROACHING FROM THE OHIO VALLEY AND AN UPPER-LEVEL DISTURBANCE IS MOVING THROUGH IN THE SOUTHWEST FLOW ALOFT. THE SURFACE TROUGH IS EXPECTED TO CONTINUE RETROGRADING BACK TO THE WEST THIS AFTERNOON INTO TONIGHT. AN EASTERLY FLOW BEHIND THE SURFACE TROUGH WILL ALLOW FOR MOISTURE TO RETURN DURING THIS TIME. THERE HAVE BEEN ENOUGH BREAKS IN MID-LEVEL CLOUDS FOR MAX TEMPS TO REACH THE MIDDLE TO UPPER 80S ACROSS MOST LOCATIONS. THE INCREASED MOISTURE HAS COMBINED WITH THE DAYTIME HEATING TO CAUSE AN UNSTABLE ATMOSPHERE ONCE AGAIN...WITH ML CAPE AROUND 1000 TO 1500 J/KG. THE UPPER-LEVEL TROUGH WILL ALSO MOVE OVERHEAD DURING THIS TIME ALONG WITH THE RIGHT ENTRANCE OF THE UPPER-LEVEL JET. THE FORCING FROM THE UPPER- LEVEL JET AND TROUGH ALONG WITH THE SURFACE TROUGH WILL ALLOW FOR MORE SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON. DEEP LAYER SHEAR WILL REMAIN SUFFICIENT ENOUGH TO COMBINE WITH THE INSTABILITY FOR THE THREAT OF SEVERE THUNDERSTORMS. LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL WOULD BE THE PRIMARY THREATS. DO FEEL THAT THE SEVERE THREAT WILL BE LOCALIZED SIMILAR TO WEDNESDAY AND NOT AS WIDESPREAD AS TUESDAY OF THIS WEEK. ANOTHER CONCERN IS FOR HEAVY RAINFALL. THE SHEAR VECTORS INDICATE THAT STORMS WILL TRAIN OVER THE SAME AREAS...AND WITH THE RETURN OF MOISTURE PWATS WILL RETURN TO AROUND 1.75 TO 2.00 INCHES. THE SURFACE TROUGH WILL ALSO BE SLOWLY MOVING AND THE SHEAR VECTORS ARE NEARLY PARALLEL TO THAT BOUNDARY. THEREFORE...FLASH FLOODING IS A CONCERN...ESPECIALLY FROM THE SHENANDOAH VALLEY/NORTH-CENTRAL MARYLAND EASTWARD LATE THIS AFTERNOON INTO TONIGHT. DID NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME DUE TO LOW CONFIDENCE IN COVERAGE...BUT WILL CONTINUE TO MENTION THE THREAT IN THE HAZARDOUS WEATHER OUTLOOK FOR NOW. THE UPPER LEVEL TROUGH WILL SHIFT TOWARD THE MID-ATLANTIC COAST LATE TONIGHT AND SHOWERS AND THUNDERSTORMS WILL MOVE OFF TO THE EAST BY FRIDAY MORNING. THE TROUGH AXIS WILL REMAIN NEAR THE MID- ATLANTIC COAST FRIDAY. AN ISOLATED SHOWER OR THUNDERSTORM CANNOT BE RULED OUT...BUT MOST AREAS WILL END UP DRY SINCE WE WILL BE ON THE SUBSIDENCE SIDE OF THE TROUGH. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... ANY ISOLATED CONVECTION FRIDAY EVENING WILL DISSIPATE DUE TO THE LOSS OF DAYTIME HEATING. LOW-LEVEL MOISTURE TRAPPED UNDERNEATH THE NOCTURNAL INVERSION WILL RESULT IN PATCHY FOG OVERNIGHT. MIN TEMPS WILL RANGE FROM THE 50S IN THE ALLEGHENY HIGHLANDS TO THE LOWER AND MIDDLE 70S IN DOWNTOWN WASHINGTON AND BALTIMORE. WEAK RIDGING WILL BUILD OVERHEAD SATURDAY...ALLOWING FOR DRY CONDITIONS ACROSS MOST LOCATIONS. HOWEVER...TERRAIN CIRCULATION MAY LEAD TO AN ISOLATED SHOWER OR THUNDERSTORM DURING THE AFTERNOON...MAINLY ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... LEESIDE TROUGH SHOULD FORM EAST OF THE MOUNTAINS SATURDAY NIGHT INTO SUNDAY...BECOMING THE FOCAL POINT FOR ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. A SURFACE COLD FRONT WILL TRY TO PUSH THROUGH THE REGION SUNDAY NIGHT INTO MONDAY BUT MODELS INDICATE THAT THIS FRONT MAY STALL ACROSS THE MID ATLANTIC. SHOWERS AND THUNDERSTORMS COULD DEVELOP ALONG AND JUST AHEAD OF THIS FRONT MONDAY AND MONDAY NIGHT. DURING THE DAY TUESDAY...A STRONGER SURFACE COLD FRONT IS EXPECTED TO PUSH ACROSS THE MID ATLANTIC REGION AND MOVE TO THE EAST COAST TUESDAY NIGHT. HEAVY SHOWERS AND STRONG THUNDERSTORMS COULD ACCOMPANY THIS FRONT. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST WEDNESDAY AND WEDNESDAY NIGHT. UPPER LEVEL ENERGY WILL SLIDE ACROSS THE GREAT LAKES REGION THURSDAY AND SAG INTO PARTS OF THE EASTERN OHIO VALLEY AND MID ATLANTIC THURSDAY NIGHT. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RE-EMERGE THURSDAY NIGHT AND LINGER THROUGH FRIDAY NIGHT. A DEVELOPING SURFACE FRONT ACROSS THE MID ATLANTIC REGION FRIDAY NIGHT COULD STALL SATURDAY AND BRING ADDITIONAL CHANCES OF SHOWERS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR CONDITIONS ARE EXPECTED MOST OF THE TIME THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE LATER THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL ALONG WITH LOCALLY HEAVY RAINFALL THAT CAN REDUCE CIGS/VSBYS TO IFR LEVELS. FOG/BR IS EXPECTED LATE TONIGHT INTO EARLY FRIDAY MORNING. VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED FRIDAY. MVFR CONDITIONS POSSIBLE WITH ANY SHOWERS OR THUNDERSTORMS NEAR MRB AND CHO TERMINALS SATURDAY AFTERNOON AND EVENING. BRIEFLY VFR CONDITIONS SATURDAY NIGHT...FOLLOWED BY POSSIBLE MVFR OR IFR CONDITIONS SUNDAY THROUGH TUESDAY NIGHT WITH CHANCES OF HEAVY SHOWERS AND THUNDERSTORMS WITH A STALLED FRONT FOLLOWED BY A STRONGER COLD FRONT. && .MARINE... WINDS WILL TURN TO THE SOUTHEAST THIS AFTERNOON THROUGH TONIGHT...BUT SPEEDS WILL REMAIN BELOW SCA CRITERIA. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL ALONG WITH LOCALLY HEAVY RAINFALL THAT MAY REDUCE VSBYS BELOW ONE MILE AT TIMES. A WEAK SURFACE TROUGH WILL REMAIN OVER THE WATERS FRIDAY AND SATURDAY...BUT MOST OF THE TIME WILL BE DRY AND WINDS SHOULD REMAIN BELOW SCA CRITERIA. SMALL CRAFT ADVISORIES MAY BE NEEDED SUNDAY NIGHT AND MONDAY AS HIGH PRESSURE OFFSHORE INTERACTS WITH A PERSISTENT TROUGH OF LOW PRESSURE. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...BJL NEAR TERM...BJL SHORT TERM...BJL LONG TERM...KLW AVIATION...BJL/KLW MARINE...BJL/KLW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1044 AM EDT THU JUL 10 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 111000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1044 AM EDT THU JUL 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED DURING THIS TIME...AND THIS MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-111000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1044 AM EDT THU JUL 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...ESPECIALLY EAST OF THE ALLEGHENY HIGHLANDS. LOCALLY HEAVY RAINFALL IS EXPECTED DURING THIS TIME...AND THIS MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536778.